Surgery Today

, Volume 37, Issue 4, pp 345–348

Late Mortality from Thrombotic Microangiopathy After Liver Transplantation: Report of a Case

Authors

  • Nobuhisa Akamatsu
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
  • Yasuhiko Sugawara
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
  • Sumihito Tamura
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
  • Junichi Togashi
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
  • Junichi Kaneko
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
  • Masatoshi Makuuchi
    • Artificial Organ and Transplantation Division, Department of SurgeryGraduate School of Medicine, University of Tokyo
Article

DOI: 10.1007/s00595-006-3394-3

Cite this article as:
Akamatsu, N., Sugawara, Y., Tamura, S. et al. Surg Today (2007) 37: 345. doi:10.1007/s00595-006-3394-3

Abstract

Thrombotic microangiopathy (TMA) after liver transplantation is thought to be a rare event. We report a case of TMA after living donor liver transplantation for hepatitis C virus-related cirrhosis. The patient was initially placed on a tacrolimus-based immunosuppressive regimen, and received combined ribavirin and interferon treatment as pre-emptive therapy for hepatitis C virus. His post-transplantation course was complicated by cytomegalovirus (CMV) antigenemia, and intra-abdominal hemorrhage after percutaneous liver biopsy, necessitating laparotomy. On postoperative day (POD) 53, we noted a marked thrombocytopenia with a sudden rise in lactate dehydrogenase. Blood smear indicated prominent fractionated erythrocytes. Treatment included immediate conversion from tacrolimus to cyclosporine (CsA) and successive plasma exchange (PE), despite which the TMA progressed. CsA was discontinued 32 days after initiating the PE, and the TMA progression seemed to cease. However, the patient's condition deteriorated and he died of multiple organ failure on POD 119. We report this case to stress that careful management of calcineurin inhibitor administration is critical in TMA.

Key words

Live donor liver transplantationLong-term survivalThrombotic microangiopathyHepatitis C virus

Copyright information

© Springer-Verlag Tokyo 2007